Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 14, NWS Los Angeles, CA

March 16, 2012Los Angeles County, California

NWS Los Angeles, CA issued this high surf advisory at Mar 16, 2012, 2:37 PM PDT for Los Angeles County, California. It took effect at Mar 17, 2012, 3:00 PM PDT. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2012, 2:37 PM PDT (21:37 UTC)
In effect from
Mar 17, 2012, 3:00 PM PDT
Expired
Mar 19, 2012, 11:00 AM PDT
In force
44 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 16, 2:30 PM PDT, 7 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM PDT, 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT FRI MAR 16 2012

.SYNOPSIS...

A STRONG LOW AND COLD FRONT WILL PROGRESS ACROSS THE REGION WITH
GUSTY WINDS AND POSSIBLE PRECIPITATION...REACHING THE CENTRAL COAST
BY FRIDAY AND INTO LOS ANGELES THAT THAT EVENING...AND CONTINUING
INTO MONDAY NIGHT. A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED OVER
THE WEEKEND. THE TEMPERATURES WILL BE BELOW NORMAL THROUGH MONDAY...
WITH THE COLDEST DAY ON SUNDAY. THE ONSHORE FLOW WILL RETURN BY
TUESDAY WITH TEMPERATURES EXPECTED TO BE BACK TO NORMAL BY MIDWEEK.

&&

.SHORT TERM (TODAY-MON)...HAVE UPGRADED THE WINTER STORM WATCH TO A
WARNING FOR HEAVY SNOW AND BLOWING SNOW ABOVE 6000 FEET IN VENTURA
AND LOS ANGELES COUNTIES AND HAVE ISSUED A WINTER WEATHER ADVISORY
ABOVE 4000 FEET IN SANTA BARBARA COUNTY FROM SATURDAY MORNING
THROUGH SUNDAY MORNING. NO CHANGES TO PREVIOUS AMOUNTS AND EXPECT
THE BULK OF THE ACCUMULATIONS WILL OCCUR SATURDAY MORNING THROUGH
THE AFTERNOON. CYCLOGENESIS 250 MILES WEST OF THE CALIFORNIA AND
OREGON BORDER WILL CONTINUE WHILE THE CENTER SHIFTS NORTHEAST OVER
SOUTHERN OREGON THROUGH THE EVENING. A SURFACE FRONT WAS
APPROXIMATELY 200 MILES WEST OF POINT ARENA THIS AFTERNOON. LOW
AMPLITUDE CYCLONIC FLOW UPSTREAM OF THE FRONT WILL AMPLIFY AND THE
FRONT WILL PUSH SOUTH TONIGHT. BROAD AREA OF MOISTURE EXTENDED SOUTH
OF THE SURFACE FRONT TO POINT CONCEPTION WITHIN RELATIVELY WEAK
ASCENDING FLOW THIS AFTERNOON. GUIDANCE WAS CONSISTENT WITH PREVIOUS
RUNS AND MOISTURE WILL CONSOLIDATE WITHIN A 150 MILE WIDE BAND AS
THE COLD AIR MASS SURGES SOUTH TONIGHT. THE FRONTAL BOUNDARY AND
MOISTURE WILL SHIFT OVER THE AREA AT APPROXIMATELY 30KT TONIGHT
THROUGH SATURDAY AFTERNOON. CONVECTIVE SYMMETRIC INSTABILITY WITHIN
THE MOISTURE BAND WILL AID IN HEAVY PRECIPITATION RATES FOR A PERIOD
OF 3 HOURS AS THE FRONT SHIFTS OVER THE AREA. MADE MINOR CHANGES
SUNDAY AND A CHANCE OF SHOWERS WILL EXIST WITHIN A DRYING
CONDITIONAL UNSTABLE AIR MASS. HAVE INCLUDED A CHANCE OF LIGHT
PRECIPITATION MONDAY OVER THE ENTIRE AREA AS THE SYSTEM CURRENTLY
POSITIONED NORTHWEST OF THE HAWAIIAN ISLANDS ROTATES EAST AROUND THE
RIDGE OF HIGH PRESSURE CENTERED NORTH OF HAWAII. TEMPERATURES WILL
COOL TO 15 TO 20 DEGREES BELOW SEASONAL NORMAL SUNDAY. A WARMING
TREND IS LIKELY MONDAY THOUGH TEMPERATURES WILL REMAIN SEVERAL
DEGREES BELOW NORMAL.

.LONG TERM (TUE-FRI)...A BROAD LONG WAVE TROUGH WILL PERSIST OVER
THE EASTERN PACIFIC THROUGH THE PERIOD. WILL CONTINUE DRY THROUGH
THE PERIOD THOUGH A FRONTAL BOUNDARY IS EXPECTED TO SHIFT SOUTH OVER
THE AREA FRIDAY. THE BOUNDARY IS EXPECTED TO WEAKEN WHILE
APPROACHING THE AREA AND THE BULK OF THE MOISTURE WILL LIKELY
DISSIPATE WEST AND NORTH OF THE AREA. A WARMING TREND IS LIKELY
TUESDAY THROUGH WEDNESDAY WITH TEMPERATURES SEVERAL DEGREES ABOVE
NORMAL THEN LITTLE CHANGE IS EXPECTED THURSDAY. A COOLING TREND IS
EXPECTED FRIDAY AS A MARITIME POLAR AIR MASS MOVES ASHORE.

&&

.AVIATION...16/1755Z...
LOW CLOUDS ACROSS COAST AND VALLEY AREAS WILL BEGIN TO BREAK OUT
THIS AFTERNOON. CIGS WILL LIFT INTO THE HIGH MVFR CATEGORY AND THERE
IS A CHANCE THAT MANY SITES WILL SCATTER OUT...ESPECIALLY S OF PT
CONCEPTION...BEFORE LOW CLOUDS FILL IN AGAIN DURING THE EVENING.
A FRONTAL SYSTEM WILL SPREAD INCREASING CLOUDS AND RAIN ACROSS THE
AREA FROM NW TO SE TONIGHT INTO SAT...DEVELOPING ACROSS SLO AND SBA
COUNTIES BETWEEN MIDNIGHT AND 5 AM...AND REACHING LOS ANGELES COUNTY
BY MID MORNING SATURDAY. GUSTY S-SE WINDS WILL AFFECT MANY AIRFIELDS
BETWEEN THE HOURS OF 06Z-10Z N OF PT CONCEPTION...TO 10Z-13Z FURTHER
SOUTH. THE EXCEPTION WILL BE IN THE DESERT AIRFIELDS WHERE GUSTY SW
WINDS ARE EXPECTED THROUGH MOST OF THE FORECAST PERIOD.

KLAX...LOWER TO MODERATE CONFIDENCE IN TAF. THERE IS A 40 PERCENT
CHANCE THAT MVFR CIGS WILL SCATTER OUT AFTER 20Z. THERE IS A 30
PERCENT CHANCE THAT LOWER CIGS WILL RETURN +/- 2 HOURS FROM TAF TIME
OF 04Z...OR THAT CIGS WILL BE IN THE MVFR CATEGORY THROUGH LATE
TONIGHT. THERE IS A 20 TO 30 PERCENT CHANCE THAT EAST WINDS WILL
EXCEED 10 KNOTS AS EARLY AS 10Z SAT.

KBUR...MODERATE CONFIDENCE IN TAF. THERE IS A 40 PERCENT CHANCE THAT
MVFR CIGS WILL SCATTER OUT AFTER 20Z. THERE IS A 30 PERCENT CHANCE
THAT MVFR CIGS WILL RETURN +/- 2 HOURS FROM TAF TIME OF 04Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
GALE WATCH (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).

&&

PUBLIC...30
AVIATION...SMITH
SYNOPSIS...DS

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 16, 6:30 AM PDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
630 AM PDT FRI MAR 16 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-171300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
630 AM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

STRONG RIP CURRENTS MAY EXIST ALONG EXPOSED SOUTH FACING SHORES
THROUGH THE AFTERNOON AS A RISING TIDE COMBINES WITH A LONG PERIOD
SOUTH SWELL.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA ON SATURDAY. THIS
FRONT WILL BRING A 6 HOUR PERIOD OF WIDESPREAD RAIN AND SNOW AND A
POSSIBILITY OF THUNDERSTORMS TO THE AREA. SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY BEHIND THE FRONT.
OVERNIGHT TONIGHT...SNOW LEVELS COULD FALL AS LOW AS 2000
FEET...IMPACTING MAJOR TRAFFIC CORRIDORS THROUGH THE
MOUNTAINS...ANTELOPE VALLEY...AND CUYAMA VALLEY. CONDITIONS WILL
ALSO BE FAVORABLE FOR SMALL HAIL AND ISOLATED WATERSPOUTS SATURDAY
AND GALE FORCE NORTHWEST WINDS ARE POSSIBLE SATURDAY NIGHT THROUGH
SUNDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:00 AM PDTGale WatchLOX23 hr
Mar 16, 2:31 PM PDTWinter Storm WarningLOX44 hr
Mar 16, 2:31 PM PDTWinter Weather AdvisoryLOXSanta Barbara44 hr
Mar 16, 2:37 PM PDTGale WarningLOX54 hr

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.